Florida, 2023

Damaging Winds and Lightning Strike in Florida, July 4, 2023

July 4, 2023 · NWS JAX · 6 events in 4 counties and zones

SW steering flow pushed the dominant west coast sea breeze inland with a merger between the Highway 301 and St. Johns River basin during the evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$41,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow pushed the dominant west coast sea breeze inland with a merger between the Highway 301 and St. Johns River basin during the evening. A moist and unstable airmass near the collision produced a few strong to pulse severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 12:41 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 4, 12:41 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
141 PM EDT Tue Jul 4 2023

...New AVIATION...

.UPDATE...
Issued at 910 AM EDT Tue Jul 4 2023

Not much change for the update this morning as Independence Day
will feature scattered showers and thunderstorms developing by
the early to mid afternoon hours as the Gulf coast seabreeze
moves well inland past highway 301 towards the St Johns river and
merges with the Atlantic seabreeze as it makes slightly less
progress this afternoon to the I-95 and US 17 corridors where it
will merge with the river breeze, then the Gulf coast seabreeze
between US301 and US 17. The 12Z sounding reflects a very moist
column with 2.00 inches of Precipitable water. Very hot and moist
conditions with a heat advisory beginning at 11AM through 7PM will
create a very strong low level airmass that may support strong
wet downbursts 40-50mph. Severe storm threat appears low given
warmer than avg mid level temps. Highs will peak into the
mid/upper 90s across the area save for the beaches of NE FL.
Light southeast winds behind the Atlantic seabreeze will give
little relief with light west to southwest winds for areas
inland west of US301/US17.

A few showers and an isolated storm may linger inland towards
midnight before gradual clearing of leftover mid and high level
debris clouds with southerly winds near the coast. Lows will be
above avg in the mid 70s inland and upper 70s coast.

&&

.NEAR TERM...
Issued at 400 AM EDT Tue Jul 4 2023

Patchy fog possible during the early hours over the Suwannee
Valley area and into western southwest Georgia, clearing by a bit
pass sunrise.

By the late morning, temperatures will start trending upwards and
see heat indices again rise into Heat Advisory Levels, between
105 to 110, for most of northeast Florida and southeast Georgia.
Scattered showers and t'storms will develop between US-301 and the
I-95 corridor around the mid afternoon into the evening as the light
southwest steering flow will allow for both the Gulf sea breeze
and Atlantic sea breeze to move into the inland areas.

Overnight lows will see temperatures will be between the mid 70s
for the inland areas with coastal areas staying in the upper 70s.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 400 AM EDT Tue Jul 4 2023

High pressure ridge axis over the FL Peninsula continues to get
shifted southward as West-Southwest steering flow across the SE US
presses southward across NE FL/SE GA and this will usher in
higher daily rainfall chances into the 40-60% range on Wednesday
and 50-70% range on Thursday. Still expect Max temps to reach the
middle 90s for most areas prior to convection and with dewpoints
into the mid to upper 70s still expect Heat indices into the
105-110 range and Heat Advisories may need to continue, especially
for areas along the US 301 and I-95 corridors. The stronger W-SW
flow will keep the East Coast sea breeze pinned closer to the I-95
corridor and convection along the Gulf Coast sea breeze that
presses across the area will merge closer to the I-95/US-17
corridors during the late afternoon/early evening hours with
isolated strong/severe storms and locally heavy rainfall for some
of the urban areas along the I-95 corridor as storms drift all the
way back towards the Atlantic beaches.

&&

.LONG TERM...
(Friday through Monday)
Issued at 400 AM EDT Tue Jul 4 2023

Another frontal boundary sags southward through the SE US, but
stalls just north across GA/Carolinas and Southwest flow will
continue hot/humid conditions and above normal daily rainfall
chances in the 50-70% range, with scattered to numerous showers
and storms, mainly during the afternoon/evening hours. These
increased rainfall chances and southwest flow pattern will shift
Max Temps slightly downward into the lower to middle 90s with heat
indices still topping out around 105 degrees. Rainfall totals will
start to add up through the long term period with widespread
totals of at least 1-2 inches with locally higher 2-4 inch amounts
and urban flooding issues during heavy storm activity will likely
become an issue again towards the latter part of this more
unsettled weather pattern.

&&

.AVIATION...
(18Z TAFS)
Issued at 139 PM EDT Tue Jul 4 2023

For the 18Z Independence Day TAF period, mainly VFR conditions are
expected with brief MVFR visibility restrictions appearing more
likely in the 20Z-24Z window at the duval terminals from storms as
the Atlantic seabreeze now moves inland to CRG and then JAX through
19Z before halting near VQQ with VCTS at all terminals by 19Z save
for GNV which will likely see VCTS a bit delayed until 21Z with a
tempo for storms creating brief MVFR visibility restrictions there
as well. Gusty winds also possible with stronger storms noted in
tempo groups. Broken mid and high level clouds linger after 00Z
through early Wednesday morning with very light winds from the
south turning southwesterly along the coast while near calm inland
with MVFR fog at VQQ after 07Z to 12/13Z. Atlantic seabreeze
returns at SGJ, SSI, and CRG by 16Z with VCTS at JAX/CRG and VCSH
at SSI/SGJ as strong heating and seabreeze combine to create more
storm coverage compared to today due to approaching cold front and
increasing moisture from the Gulf of Mexico.

&&

.MARINE...
Issued at 400 AM EDT Tue Jul 4 2023

High pressure will extend across the Florida peninsula through the
week as a front gradually moves southward across Georgia. South to
southeast wind surges will develop each afternoon and evening as the
Atlantic sea breeze shifts inland. Nocturnal south to southeast wind
surges develop Wednesday night with an increase in shower and thunderstorm
activity as the weak cold frontal boundary approaches.

Rip Currents: A moderate Rip Current risk for NE FL Beaches and a
low Rip Current Risk for SE GA for the Fourth of July Holiday.
Surf remains in the 2-3 ft range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  95  74  94 /  30  50  50  70
SSI  81  92  78  92 /  20  40  40  60
JAX  77  96  75  94 /  50  80  70  80
SGJ  77  94  75  94 /  10  60  50  70
GNV  76  96  74  94 /  50  60  40  70
OCF  75  96  74  94 /  50  70  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ023-024-030-031-
     033-035-038-122-124-125-132-133-136>138-140-222-225-232-236-
     237-240-325-340-425.

GA...Heat Advisory until 7 PM EDT this evening for GAZ134>136-151>154-
     165-166-250-264-350-364.

AM...None.
&&

In the hours before

Local storm report, Jul 4, 8:25 AM EST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
925 AM EDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     5 W Colesburg           30.91N 81.79W
07/03/2023                   Camden             GA   Public

            Tree down on powerlines at the intersection
            of GA HWY 110 and Colesburg Tompkins RD.
            Time estimated by radar. Report relayed via
            social media.

&&

KC
Special weather statement, Jul 4, 1:34 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT Tue Jul 4 2023

GAZ153-154-165-166-041900-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
234 PM EDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of central Camden and
central Glynn Counties through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Country Club Estates to near Woodbine.
Movement was northeast at 15 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St. Simons Island, Woodbine, Dock Junction, St Simons
Island Village, Country Club Estates, Sea Island, Jekyll Island and
Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8150 3093 8176 3131 8147 3133 8144
      3131 8144 3128 8139 3129 8139 3128 8138
      3130 8137 3130 8134 3131 8134 3130 8133
      3128 8132 3128 8126
TIME...MOT...LOC 1834Z 242DEG 12KT 3129 8144 3096 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 4, 1:36 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
236 PM EDT Tue Jul 4 2023

FLZ124-125-041900-
Coastal Nassau FL-Coastal Duval FL-
236 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of east central Nassau
and northeastern Duval Counties through 300 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or 9 miles east of Jacksonville International Arpt, moving
east at 10 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mayport, Talbot Island, Oceanway, Amelia City and Little Talbot
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3040 8165 3050 8164 3051 8163 3053 8164
      3059 8163 3062 8140 3038 8137
TIME...MOT...LOC 1836Z 266DEG 10KT 3051 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 4, 1:56 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
256 PM EDT Tue Jul 4 2023

GAZ154-166-041930-
Coastal Glynn GA-Coastal Camden GA-
256 PM EDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northeastern Camden
and southeastern Glynn Counties through 330 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Saint Simons Island to 8 miles east
of Woodbine. Movement was east at 10 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, St Simons Island
Village, Country Club Estates, Sea Island, Jekyll Island and Dover
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3119 8125 3110 8137 3098 8139 3101 8162
      3104 8162 3131 8143 3128 8139 3129 8139
      3128 8138 3130 8137 3130 8134 3131 8134
      3130 8133 3128 8132 3128 8126 3127 8122
TIME...MOT...LOC 1856Z 266DEG 7KT 3127 8140 3098 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 4, 1:57 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
257 PM EDT Tue Jul 4 2023

FLZ124-125-041930-
Coastal Nassau FL-Coastal Duval FL-
257 PM EDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of east central Nassau
and northeastern Duval Counties through 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Talbot Island, or 11 miles south of Fernandina Beach, moving east at
10 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amelia City, Little Talbot Island, Mayport and Talbot Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 8162 3059 8160 3063 8140 3038 8136
TIME...MOT...LOC 1857Z 266DEG 7KT 3050 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 rip current, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Rip Current, Coastal Flagler

When
July 4, 2:09 PM EST
Where
Coastal Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Two rip current rescues occurred in Flagler Beach near North 14th Street and A1A. One rescue was at 1 pm and the other around 3 pm. There was a moderate rip current risk advertised for NE FL beaches.

Rip Current, Coastal Flagler

When
July 4, 2:14 PM EST
Where
Coastal Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

A rip current rescue occurred at 3385 North Oceanshore. A moderate rip current was advertised.

Rip Current, Coastal St. Johns

When
July 4, 2:55 PM EST
Where
Coastal St. Johns forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media

St Johns County Marine Rescue reported a rip current drowning about 1.5 miles north of the Fort Matanzas Beach access area. There were 3 others there were rescued and transported to a hospital. There was a large rip current in the area. Surf was about 1-2 feet and semi-choppy. NWS Jacksonville had a moderate rip current risk advertised.

Lightning, Duval

When
July 4, 3:30 PM EST
Where
Duval County, 0.6 mi E of Goodbys
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
30.200, -81.610

Lightning caused a large fire at the Summer Grove condo complex near the intersection of San Jose Blvd and Old St Augustine Road. Eight units were damaged and 20 people affected. There were no injuries reported. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data. With 8 units being damage, an estimated $5 of damage to each unit was used in Storm Data (this is likely a gross underestimate).

Thunderstorm Wind, St. Johns

When
July 4, 3:50 PM EST
Where
St. Johns County, 0.91 mi SW of Sampson Church
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.060, -81.510

A tree was blown down onto a power line off of County Road 210. The time of damage was based on radar. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, St. Johns

When
July 4, 4:56 PM EST
Where
St. Johns County, 2.27 mi NW of Armstrong
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.770, -81.480

A tree was blown down onto a power line off of County Road 13 South. The time of damage was based on radar.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal St. Johns2023-07-04In WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106305, 1106302, 1106313, 1106292, 1106299, 1106295.